I have to echo the response of "quietcook"....have his potassium level checked. Does he take diuretics or water pills? They can cause your body to be depleted of potassium. I have heart problems and high blood pressure problems so they make me take diuretics. These cause you to more frequently urinate, often reducing the amount of potassium in your body. I have to take a potassium supplement otherwise I have the exact same symptoms that you describe that your boyfriends suffers from. Sometimes my big toe will stand straight up and I have to stand on it with my other foot to try and get it to straighten out.
It will often be like a "charlie horse" but in the foot....bad acute pain.
In fact, potatoes and bananas are a good source of potassium....I make sure that I eat some each day to try and get enough potassium. I also take multiple vitamins that have potassium. You may be able to try these things until you get his potassium level checked. Have him try the bananas, it certainly can't hurt.Taking a potassium supplement may eliminate the cause.
What I do when I have an episode is quickly take a pain pill (break thru pain meds in my case), a strong muscle relaxer (the doctors give me valium...yes, it is a muscle relaxer, in fact it was first made for this very purpose...very effective I might add
), and then I rub my foot with an ointment used for sore muscles and the like...I don't think I can mention a specific product on these boards, but I can assure you some are better than others. Of course, while I am doing all this I am usually also kicking the foot on the floor, against the wall, trying to massage it, sticking it in a tub of hot water, cold water and doing whatever else I can to try and distract me from the pain. OH, how I know how miserable this is!!!!!
I have to emphasize the muscle ointments as this is something you can get at the drugstore. It may not be the ultimate cure, but this in conjunction with the other things mentioned tend to give me some relief.
Do you know of any friends who have friends that are nurses, physician's assistants, pharmacist, etc. so that they can possibly recommend something to help with the acute pain episodes.
I have to emphasize the muscle relaxer, specifically the valium, as it is very effective, even though it takes a few minutes to begin working. My doctor gives it to patients who are paralyzed and get bad muscle spasms (I don't know how this happens when your paralyzed, but it does)....he says that it is very effective.
I can so much relate to all this misery and especially the sense of hopelessness that he must feel not knowing if he will ever get relief. Offer to pray with him, not only when he is in pain, but pray for the strength, peace and RELIEF when he does have an episode....this has helped me very much!! Ask your family and friends to pray, pray, and then pray some more! Pray that God will send the right person in his life that will help get him some relief. Know that I (as well as I am sure others who will read your e-mail) will be praying for the both of you that your boyfriend will get some relief and you will be at peace!